Alert archive / California / Winter Storm Warnings in 2019

Winter Storm Warning 3, NWS San Diego, CA

February 9, 2019San Bernardino County, California

NWS San Diego, CA issued this winter storm warning at Feb 9, 2019, 12:32 PM PST for San Bernardino County, California. It took effect at Feb 10, 2019, 10:00 AM PST. It was in force for 10 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 9, 2019, 12:32 PM PST (20:32 UTC)
In effect from
Feb 10, 2019, 10:00 AM PST
Expired
Feb 10, 2019, 8:00 PM PST
In force
10 hr
Issued by
NWS San Diego, CA

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 10, 11:00 AM PSTSNOW 33 Ese Crestline, CACHP REPORTED 5 BUSES STUCK IN THE SNOW AT HWY 189 AND LAKE GREGORY DRIVE.
Feb 10, 6:26 PM PSTSNOW 23 Nne Mt Baldy, CAMT BALDY ROAD IS ICE AND SNOW COVERED. HUNDREDS OF VEHICLES ARE STUCK ON THE ROAD, AND TRAFFIC IS BACKED UP FOR A MILE.
Feb 10, 7:17 PM PSTSNOW 41 Nnw Lake Arrowhead, CABUS STUCK IN SNOW ON NORTH BAY ROAD IN LAKE ARROWHEAD. 52 KIDS ON THE BUS WERE TRANSPORTED TO A CAMP WHILE TRY TO GET THE BUS OUT.
Feb 10, 7:27 PM PSTSNOW 82 E Running Springs, CAREPORTS OF 8 INCHES OF SNOW IN ARROWBEAR AND THROUGH ARCTIC CIRCLE. ROADS ARE SNOW COVERED AND ICY, TAKING HOURS TO GET OFF THE MOUNTAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2113 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WWUS46 KSGX 092032
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1232 PM PST Sat Feb 9 2019

...WINTER STORM WARNING FOR THE SAN BERNARDINO MOUNTAINS SUNDAY 
AND SUNDAY EVENING|... 
...WINTER WEATHER ADVISORY FOR THE RIVERSIDE AND SAN DIEGO COUNTY
MOUNTAINS SUNDAY AND SUNDAY EVENING...

.A fast-moving low pressure trough will move across Southern
California on Sunday accompanied by a period of heavy snow and
strong winds in the San Bernardino Mountains above 4500 feet. Snow
will be lighter farther to the south across Riverside and San Diego
Counties with a slightly higher snow level, but winds will be 
strong and gusty from the west.

CAZ055-100600-
/O.NEW.KSGX.WS.W.0003.190210T1800Z-190211T0400Z/
San Bernardino County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, and Wrightwood
1232 PM PST Sat Feb 9 2019

...WINTER STORM WARNING IN EFFECT FROM 10 AM TO 8 PM PST SUNDAY...

* WHAT...Heavy snow expected. Plan on difficult travel conditions.  
  Total snow accumulations of 4 to 8 inches are expected, with 
  localized amounts up to 10 inches. Southwest winds of 30 to 45 
  MPH with local gusts to 65 MPH.

* WHERE...San Bernardino Mountains above 4500 feet. Strongest
  winds from the crests to the deserts slopes.

* WHEN...10 AM to 8 PM Sunday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times in blowing snow and fog with hazardous 
  travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

CAZ056-058-100600-
/O.NEW.KSGX.WW.Y.0006.190210T2000Z-190211T0600Z/
Riverside County Mountains-San Diego County Mountains-
Including the cities of Idyllwild-Pine Cove, Julian, 
and Pine Valley
1232 PM PST Sat Feb 9 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TO 10 PM PST
SUNDAY...

* WHAT...Snow expected. Plan on slippery road conditions. Total
  snow accumulations of 1 to 4 inches, with localized amounts up
  to 7 inches, are expected. Southwest to west winds of 30 to 45
  MPH with local gusts to 65 MPH. 

* WHERE...San Diego and Riverside County Mountains above 4500-5000
  feet. Strongest winds from the crests to the deserts slopes.

* WHEN...Noon to 10 PM Sunday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times in blowing snow and fog with hazardous 
  travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibility, and use caution while driving. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

10
3 follow-up statements
213 
WWUS46 KSGX 100543
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
943 PM PST Sat Feb 9 2019

...WINTER STORM WARNING FOR THE SAN BERNARDINO MOUNTAINS SUNDAY...
...WINTER WEATHER ADVISORY FOR THE RIVERSIDE AND SAN DIEGO COUNTY
MOUNTAINS SUNDAY...

.A fast-moving low pressure trough will move across Southern
California on Sunday bring periods of heavy snow and strong winds
in the San Bernardino Mountains above 4500 feet. Snow will be 
lighter farther to the south across Riverside and San Diego 
Counties with a slightly higher snow level, but winds will be 
strong and gusty from the west.

CAZ055-101400-
/O.CON.KSGX.WS.W.0003.190210T1800Z-190211T0400Z/
San Bernardino County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, and Wrightwood
943 PM PST Sat Feb 9 2019

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM PST
SUNDAY...

* WHAT...Heavy snow expected. Plan on difficult travel 
  conditions. Total snow accumulations of 4 to 8 inches are 
  expected, with localized amounts up to 10 inches. Southwest 
  winds of 30 to 45 MPH with local gusts to 65 MPH.

* WHERE...San Bernardino Mountains above 4500 feet. Strongest 
  winds from the crests to the deserts slopes.

* WHEN...10 AM to 8 PM Sunday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times in blowing snow and fog with hazardous 
  travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

CAZ056-058-101400-
/O.CON.KSGX.WW.Y.0006.190210T2000Z-190211T0600Z/
Riverside County Mountains-San Diego County Mountains-
Including the cities of Idyllwild-Pine Cove, Julian, 
and Pine Valley
943 PM PST Sat Feb 9 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TO 10 PM
PST SUNDAY...

* WHAT...Snow expected. Plan on slippery road conditions. Total 
  snow accumulations of 1 to 4 inches, with localized amounts up 
  to 7 inches, are expected. Southwest to west winds of 30 to 45 
  MPH with local gusts to 65 MPH.

* WHERE...San Diego and Riverside County Mountains above 4500- 
  5000 feet. Strongest winds from the crests to the deserts 
  slopes.

* WHEN...Noon to 10 PM Sunday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times in blowing snow and fog with hazardous 
  travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

Moede
825 
WWUS46 KSGX 101248
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
448 AM PST Sun Feb 10 2019

CAZ055-102200-
/O.CON.KSGX.WS.W.0003.190210T1800Z-190211T0400Z/
San Bernardino County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, and Wrightwood
448 AM PST Sun Feb 10 2019

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 8 PM PST THIS EVENING...

* WHAT...Heavy snow expected. Plan on difficult travel. Total
  accumulations 2 to 4 inches above 3500 feet, and 4 to 8 inches 
  above 5000 feet, with isolated amounts of 10 inches. Southwest 
  winds of 30 to 45 MPH with isolated gusts to 65 MPH near the 
  mountain crests and along the desert slopes.

* WHERE...San Bernardino Mountains. Snow levels will fall today
  from around 4500 feet this afternoon to 3000 to 3500 feet by
  evening. 

* WHEN...Today 10 AM to 8 PM.

* ADDITIONAL DETAILS...Poor visibility due to blowing snow and
  fog. Difficult travel along I-15 at Cajon Pass by nightfall due
  to accumulating snow, as well as other mountain roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

CAZ056-058-102200-
/O.CON.KSGX.WW.Y.0006.190210T2000Z-190211T0600Z/
Riverside County Mountains-San Diego County Mountains-
Including the cities of Idyllwild-Pine Cove, Julian, 
and Pine Valley
448 AM PST Sun Feb 10 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO
10 PM PST THIS EVENING...

* WHAT...Snow expected. Plan on slippery road conditions. Total
  snow accumulations of 1 to 4 inches above 4000 feet, with
  isolated amounts up to 7 inches. Southwest to west winds of 30
  to 45 MPH with isolated gusts to 65 MPH near the mountain crests
  and along the desert slopes.

* WHERE...San Diego and Riverside County Mountains. Snow levels
  will fall from around 5000 feet today to 3500 feet by evening.

* WHEN...Today Noon to 10 PM.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times in blowing snow and fog with hazardous
  travel conditions. Accumulating snow will be possible this
  evening along Interstate 8 in the mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

jmb
178 
WWUS46 KSGX 102031
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1231 PM PST Sun Feb 10 2019

CAZ055-110400-
/O.CON.KSGX.WS.W.0003.000000T0000Z-190211T0400Z/
San Bernardino County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, and Wrightwood
1231 PM PST Sun Feb 10 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM PST THIS
EVENING...

* WHAT...Heavy snow expected. Plan on difficult travel. Total 
  accumulations 2 to 4 inches above 3500 feet, and 4 to 8 inches 
  above 5000 feet, with isolated amounts of 10 inches. Southwest 
  winds of 30 to 45 MPH with isolated gusts to 65 MPH near the 
  mountain crests and along the desert slopes.

* WHERE...San Bernardino Mountains. Snow levels will fall today 
  from around 4500 feet this afternoon to 3000 to 3500 feet by 
  late evening.

* WHEN...Through this evening

* ADDITIONAL DETAILS...Poor visibility due to blowing snow and
  fog. Difficult travel along I-15 at Cajon Pass this evening  
  due to possible icy conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

CAZ056-058-110400-
/O.CON.KSGX.WW.Y.0006.000000T0000Z-190211T0600Z/
Riverside County Mountains-San Diego County Mountains-
Including the cities of Idyllwild-Pine Cove, Julian, 
and Pine Valley
1231 PM PST Sun Feb 10 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...Snow expected. Plan on slippery road conditions. Total 
  snow accumulations of 1 to 4 inches above 4000 feet, with 
  isolated amounts up to 7 inches. Southwest to west winds of 30 
  to 45 MPH with isolated gusts to 65 MPH near the mountain 
  crests and along the desert slopes.

* WHERE...San Diego and Riverside County Mountains. Snow levels 
  will fall from around 5000 feet today to 3500 feet by evening.

* WHEN...Through this evening.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times in blowing snow and fog with hazardous 
  travel conditions. Accumulating snow will be possible this 
  evening along Interstate 8 in the mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Feb 9, 8:36 AM PST, 3 hours 56 minutes earlier.

Area forecast discussion, Feb 9, 8:36 AM PST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
836 AM PST Sat Feb 9 2019

.SYNOPSIS...
Two fast-paced storms will bring periods of rain and mountain snow
this weekend. The first storm will be ending by late afternoon. The
second storm will bring heavier precipitation and more wind Sunday
afternoon and evening. The deserts will remain mostly dry with these
systems. After a couple of dry days Monday and Tuesday, more
widespread precipitation is looking more likely for Wednesday and
Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Satellite imagery this morning shows a sheet of high clouds
covering far SW CA, with bubblier. convective clouds just to the
north. These clouds are producing light showers and will be moving
SE across the forecast area today. Above 4000-4500 feet, it will be
cold enough for snow. Radar imagery at 8 AM PST showed weak to
moderate precip echoes had overspread SW San Bernardino and Orange
Counties. Surface pressure gradients are showing moderate onshore
trends with peak westerly winds over the mts gusting 30 to 40 MPH at
7 AM PST. The 12Z Miramar sounding shows the marine layer has jumped
to a depth of about 3900 FT.

A jet streak moving over the area this morning has enhanced the
precip over NW parts of the area. No thunder has been reported, but
isolated, brief heavy rainfall has, with rates up to one-quarter
inch in 10 minutes. Hirez models continue the precip moving SE, and
weakening through midday. A few light, scattered showers linger just
after noon on the coastal mtn slopes. No forecast changes this
morning.

From previous discussion...

Another weakening cold front will drop across SoCal on Sunday,
spreading another batch of showers across the area. Again
precipitation amounts will be light but there could be several
more inches of snow in the mountains, including at pass level,
with snow levels around 3000 to 3500 feet. It will be chilly
enough that there could be a mix of light rain and snow showers
over the high desert, but with little or no snow accumulation.

Monday and Tuesday will be dry but continued cool with brisk NW
flow. A much wetter storm system will move into SoCal on Wednesday
with a landfalling AR to the north, weakening as it moves across
our region. Moisture will still be robust and widespread
precipitation will be possible, with a chance for heavy precip
rates, but there continues to be quite a bit of uncertainty
regarding how strong this system will be when it arrives in the
San Diego region.

No major changes to the forecast for Wed-Thu with both days still
looking wet, but with the best chances on Wednesday. Another
storm system could impact our region next weekend, but confidence
remains very low for that system.

&&

.AVIATION...
091630Z...SCT-BKN low clouds with bases 2500-4000 ft MSL and tops to
10000 ft MSL through about 21Z. Band of -RA moving from west to east
this morning producing areas IFR cigs and 1-3SM vis at KONT/KSBD.
ISO -SHRA continuing into Sunday. Local vis 2-4SM possible in
showers. CIGS 3500-5000 ft MSL with tops to 7000 ft MSL after 21Z,
with bases lowering to around 2500 ft again late tonight into Sunday
morning. Coastal mountain slopes remaining obscured in clouds/fog.

West winds gusting 30-40 kt will produce MDT up/downdrafts and LLWS
over and east of the mountains 18Z-23Z, weakening through the
evening.

&&

.MARINE...
West winds gusting to around 20 kt are possible behind a weak cold
front this afternoon, then stronger northwest wind gusts 25-30 kt
are possible behind a second front Sunday evening. Light showers
will occur during both periods.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
 encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until noon PST today for Riverside
     County Mountains-San Bernardino County Mountains.

PZ...NONE.
&&

PUBLIC...10/Brotherton
AVIATION/MARINE...APR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 12:28 PM PSTSmall Craft Advisory for WindsSGX38 hr
Feb 9, 12:32 PM PSTWinter Weather AdvisorySGXRiverside, San Diego33 hr
Feb 9, 12:50 PM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego31 hr

Nearby

Winter Storm Warnings in California, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.